reality check number 2

One of the things that I, as writer of this blog, am able to do – unlike you the reader – is to see which particular entries have been read.  I can’t see who is reading – you are anonymous – but I can see what has been read.  Someone recently read the entry ‘January 2011’.  That took some finding because it’s not listed in the blog archives on the right-hand side of the screen but under ‘posts from an earlier blog’ at the top.  This piqued my interest and I had to go back and look at what I’d written this time last year.  It was quite an eye-opener.  On January 20th 2011 I had my first voice procedure.  The entry chronicles my hopes as I anticipate the procedure – the excitement at having my voice back (I offer to have Mr ENT’s baby) – and then the disappointment as it becomes clear that this new voice will not survive more than a few hours (I break it off with Mr ENT).  And now I’m about to go through it again.

I’m shocked that so much time has passed and so quickly.  Of course I know it was a year ago – but it doesn’t seem like a year ago.  Not until I see it written down in black and white.  I feel as if I’ve been parked in a lay-by on a busy road – people are flashing by on their way to making music and I’m sat here quietly finishing my flask of coffee and the rather nice sandwiches that Annie’s made – hoping for a break in the traffic, so I can get back on the road.

This time though, I try to be nonplussed about the whole thing.  If it works, it works.  If it doesn’t, it doesn’t.  Am I bovvered?

But first, I have to deal with another reality check.  Following on from my recent cardiology check-up, I begin weaning myself off bisoprolol (beta blocker) by taking half a pill every day for a week then half a pill every other day for a further week.  The first day without a pill is not a success.  My heart rate hovers around 105bpm all day.  I feel lethargic and just want to doze on the sofa.  Which is rather inconvenient at work.  When I get home I take half a pill and it calms down.

A resting heart rate of more than 100bpm is known in the trade as tachycardia.  And tachycardia is an example of arrhythmia. I can’t help thinking I’ve upset the Gods of Heart Arrhythmia by meddling with my pills.  Perhaps this is just a temporary setback – a consequence of suddenly missing a dose.  Or have I simply tried to take myself off this drug too soon?  A letter from the cardiologist complements me on my ‘rather nice chart’ and confirms that as my heart was ‘quiescent’ when he saw me, he’s happy for me to try.

Panic sets in; I’m just days away from the voice procedure.  I sailed through the pre-treatment assessment; heart rate was a steady 70bpm and I explained that I would be finished with bisoprolol by the time I had the procedure.  Oops.

I see my GP for some advice.  He asks whose idea it was; I stick my hand up.  He’s unequivocal – I should continue taking the bisoprolol but he prescribes a lower dose to try and deal with the side-effects.  He thinks it too soon to live drug free.  He senses my disappointment; “your heart muscle needs some help – but don’t let it spoil your everyday life”.  Wise words my friend, wise words indeed.

And then, a few days later, as if to underline the precarious nature of the assumptions we make about ourselves and about our lives, I’m woken at ten minutes past one in the morning by my heart exploding.  My heartbeat is fast and irregular.  Someone is playing the drums.  Badly.  Or building a shed while skate-boarding down that cobbled hill they use to feature in the Hovis adverts (“he were a great baker were our Dad..”).

My pulse meter registers 132bpm and I feel very unwell.  I’m supposed to go to A&E when this happens and get an ECG but I can’t face it right now.  I find the pill-in-the-pocket (Flecainide 150mg) and hope for the best.  It’s a full-blown, all singing and dancing arrhythmia, although I can’t tell if it’s Atrial Flutter or Atrial Fibrillation – without an ECG it’s impossible to know for sure.  I do know I’ve not experienced anything like this since February 2011 (see February 2011).

After about an hour my heart rate drops to 98bpm.  It’s still unsteady but I manage to drop off and by morning it’s regular again, although still a bit fast.  I decide to revert to the original dose of bisoprolol, at least until after the voice procedure.  I don’t want to mess with the Gods again.

Although the P-in-P is clearly effective at bringing the arrhythmia under control in a matter of hours, three days later I’m still dealing with the consequences.  I am breathless, lethargic, nauseous – just generally bleeaauurgh.  And my voice has dropped to a whisper.  Annie phones the GP; I’m very lucky to have a GP who is willing to talk on the phone.

He is, as ever, helpful and reassuring.  He’s not surprised that I’m feeling so bad – “I’d expect that after such an episode”.  He explains that we have to see the tachycardia and arrhythmia as separate issues.  Not easy given that the former is an example of the latter.  The bisoprolol is designed to deal with the tachycardia and bring the heart rate back down to a safer level.  The P-in-P is designed to deal with the arrhythmia and bring the heart back to a steady rhythm (and correct the rate if it’s too fast).  Suddenly the light dawns and it all makes sense.  The P-in-P is, in effect, a chemical cardio-version.

So – what now?  I know what is going on – but I don’t know why it’s happening.  I can’t decide if this is simply coincidence or a direct consequence of changing my drug regime.  My GP thinks it coincidence; and he advocates continuing with the lower dose of bisoprolol rather than reverting back to the original.  The higher dose, among other things, lowers the blood pressure which can make things worse.

Finding the correct dose to balance the consequences of tachycardia with the unpleasant side-effects of the drug is critical and is, because it depends on the individual, all too often a bit hit and miss.  It’s like trying to fine tune a distant radio station through a hail of static – to find the ‘sweet spot’ where reception is perfect, with no hint of interference – using a tuning knob the size of a pinhead while wearing boxing gloves.

Annie relays the final part of their conversation; “try not to worry; it will take a few days to settle back down”.

It takes more than a few days.  I have another nocturnal visitation from the Gods of Arrhythmia (hmm – now there’s a name for a band).   This time it’s just tachycardia (ha – just …).  I lie on my back and breathe slowly and deeply.  The Gods must be bored because my heart rate drops back down.

I have to flick a switch in my head and become more realistic about the voice and the heart.  This thing is not going away quietly.  I have to become a grown-up; no tantrums, no “it’s soooooooooooo unfair…”

Small voice; “But it is”. 

Grown up voice; “Stop it”.

And it’s messed up my ‘rather nice chart’ good and proper.

This entry was posted in Uncategorized. Bookmark the permalink.

1 Response to reality check number 2

  1. Ian says:

    I read a lot of your posts by RSS – I don’t know if that gets counted in your metrics.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s